Long time, no post, but a lot has happened. Firstly, The letter to my doctors from the endocrinologist awakened my rheumatologist to do testing. Guess what – I’m not only adrenal insufficient, I flat-lined the ACTH test that checks for cortisol rise (My initial test level was 2.2 with a final test level of 2.3 when the baseline should be a 3 with a rise of at least 15 to be normal range. We expected to see a rise of 3-5, indicating sluggish adrenals. .1 (note the decimal) is considered anomalous, meaning no rise whatsoever, a flatline.) This means I have, at the very least, severe secondary adrenal insufficiency but more likely primary insufficiency, AKA Addison’s Disease, that’s been thus far relatively controlled by the prednisone I’ve been taking. Somewhere along the way, my adrenals shut down. Addison’s is an autoimmune disease and autoimmune conditions like to pile upon each other so it’s difficult to pinpoint exactly when, but I suspect this happened in 2015 when I was hospitalized with a myriad of mysterious symptoms that I have never fully recovered from. I will be having further testing at the end of this week to determine how much additional support I need, but my fight over prednisone is officially over. My 9/ 8.5 rotation is my stop point. My rheumatologist confirmed this yesterday. This rotation filters with my Lasix 20/40 and meloxicam/ibuprofen rotations that keep down my swelling.Read more
(If you don’t know why I’m sharing my prednisone taper journey you should probably begin HERE.)
This is the fifth day of my 9/8.5 mg taper, my initial try at a taper, and I am unfortunately already experiencing issues.
- Increased fatigue – I expected this, but I didn’t expect what follows, at least not yet.
- My deep tremor, which had totally disappeared when my last neurologist added Mirapex to my medication arsenal, has returned. This is a core-type tremor that doesn’t go away unless I am asleep. It is not strong, but it is there and constant.
- My head bob, which also disappeared when we added Mirapex, has returned. While it is not as bad as it can be, it’s bad enough. Thanks.
- My hand tremors have returned to an annoying but not detrimental extent. They will, however, get in the way of any artwork I do.
- Jerky motions and twitchy muscles – yes, they have returned too.
- Raspy, quivering voice – my spouse noticed this earlier today. Dangit.
- Breathlessness – I remember feeling this before with my deeper tremor, but I’d forgotten how disconcerting it is.
These symptoms might fade over the last few weeks as my body adapts to the new dosage but given my history with prednisone tapers, I’m not very hopeful.
Today was an 8.5 mg day. Tomorrow is a 9 mg day. Maybe tomorrow will be a little better.
If you read my last post, you know I am beginning a slow taper off my seventeen years of prednisone (you can read how I came to be on prednisone for so long HERE). At this point, I’ve delayed beginning the taper until March 3r. Why? I had oral surgery yesterday— thanks, Sjogren’s for the dental fun— and decided not to further upset the apple cart that is my body with reduced prednisone. Yes, its balance is often that precarious, just as it often is with people living with autoimmune and/or neurological condition.
So when do I begin my taper? March 3rd, meaning I’ve only delayed things one week. But, just so you know, I’ve also altered how I’ll be doing the initial stage of my taper. After doing a lot of reading and research on prednisone tapering, I’ve come to understand that there are two primary ways of tapering: percentages and alternating days. By last week’s infographic, I’m doing the alternating days, kinda sort. Well, scratch that. We’re, meaning my spouse and I, are seeing that I do a flat-out alternating day method 9/8.5 rotation minus the 9 for both Saturday and Sunday for the first month alongside a consult with my primary care before I go further. Why? Potential withdrawal and adrenal insufficiency, neither of which are pretty and are potentially dangerous if not deadly.
Above you’ll see my new, should be safer schedule. I’ll let you know what my primary has to say on the matter.
She actually took a moment to care. This brought tears to my eyes.
But on to my glimpse at real caring. My primary care nurse practitioner, hereon dubbed my PCNP, took it upon herself to call my rheumatologist to verify that they’re prescribing my prednisone, which they are not, then she, meaning her nurse, called me to see if anyone else was doing the prescribing. Nope. No one is. Let this sink in. My PCNP was proactive in verifying that no one else has taken over my prednisone throughout this mess. She actually took a moment to care. This actually brought tears to my eyes. It truly did.
In the past months I have been admonished and yelled at for being prescribed long term prednisone, (some 17 years now) but my PCNP, the newest among my medical caregivers, is the first who actually took a moment to make certain I was medically safe with this medication, that I had what I needed, the first this year who didn’t pawn me off on someone else or dismiss me without securing my care.
But I digress. My prednisone rotation beginning March 3rd will be 9/8.5 repeat for at least one month followed by a month of solid 8.5 unless my PCNP tells me otherwise.
I’ll keep you updated on my taper and begin delving into past medical happenings that have led to my current jaded state next week.